Alabama, 2020Flash Flooding and Damaging Wind in Alabama, August 30, 2020
August 30, 2020 · NWS HUN · 9 events in 4 counties and zones
Clusters of strong to severe thunderstorms developed during the early to mid afternoon hours. One of the storms resulted in wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of strong to severe thunderstorms developed during the early to mid afternoon hours. One of the storms resulted in wind damage. Excessive rain in northwest Alabama led to a few reports of flash flooding. In addition, before the thunderstorms developed, a funnel cloud descended from a building shower near the southern portion of Lake Guntersville in Marshall County. Multiple photos of the funnel were shared via social media.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 30, 9:29 AM CST, 2 hours 1 minute earlier.
Area forecast discussion, Aug 30, 9:29 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Huntsville AL
1029 AM CDT Sun Aug 30 2020
.NEAR TERM...(Rest of Today)
Issued at 1029 AM CDT Sun Aug 30 2020
A frontal boundary that was well north of this region yesterday has
moved further southward, now extending from coastal North Carolina,
to far south/central Kentucky, and Oklahoma. Given a weak low along
the TN/KY border, the front may sag a bit further south across
western TN later today and this evening. All in all, this boundary
should remain north of the greater Huntsville Forecast Area.
The front nearby, along with moisture convergence has resulted in
variable clouds across the Tennessee Valley. Parts of the area were
experiencing mostly sunny skies, with mostly cloudy to cloudy skies
elsewhere. This of course was changing, as daytime-heating-produced
cumulus form in the more sunny areas, and clouds associated with
outflow boundary interact. The radar indicated a lone shower near
Moores Mill and Gurley headed eastbound. More organized convection
was moving eastward across NW Mississippi. More clouds than sun, and
higher rain chances will keep high temperatures a tad cooler, in the
upper 80s to around 90.
The activity over MS, and other development hinted at by various
shorter term models, will bring better rain chances to the area late
this morning and in the afternoon. Given the approaching showers from
the west, have stayed with higher PoPs ~60 percent, with only 20
percent over NE AL. Scattered to numerous rain chances should
overspread the area from west to east during the course of the
afternoon. Given deeper moisture with precipitable water amounts in
the 2 inch range, CAPE values rising above 2000 J/kg, and an inverted
V sounding, is suggestive that some of the storms will be capable of
producing strong to marginally severe outflow winds. The area is in a
risk for marginally severe thunderstorms. Torrential downpours are
also possible. Given the proximity of the front, our northern areas
would be more susceptible to flooding from excessive rainfall, thus
a slight risk of flash flooding exists for those areas.
.SHORT TERM...(Tonight through Tuesday)
Issued at 144 AM CDT Sun Aug 30 2020
The short range models suggest continued development of convective
clusters across much of the mid South and Tennessee Valley through
tonight. This will be supported by southwesterly 8h flow increasing
again tonight along with multiple weak shortwaves traversing the
westerly flow aloft. This pattern will persist through Monday as
well, so will have to watch the potential for local problem areas for
flooding. Will keep PoPs rather high during this period. There may be
a reduction in activity Monday night as weak ridging in mid to upper
levels occurs between shortwaves. However, another stronger wave
eject from the southern Plains into the eastern corn belt through the
lower OH/TN valleys Tuesday. This should generate another band of
thunderstorms sometime on Tuesday, although these should be more
progressively moving northeast by later in the afternoon or evening.
.LONG TERM...(Tuesday night through Saturday)
Issued at 144 AM CDT Sun Aug 30 2020
A positively tilted shortwave trough in mid levels will dig into the
Four Corners as strong ridging builds in the Desert Southwest. Over
the Southeast, the Bermuda High will build into the region and cause
the mid level trough to stall over the Southern Plains through the
mid-week period. As a result, subsidence will limit convective
coverage and allow only isolated to scattered diurnal showers and
thunderstorms on Wednesday and Thursday. High temperatures will reach
the upper 80s to near 90 with muggy nights only dropping to the low
70s.
A negatively-tilted shortwave trough at 500 mb and associated surface
low pressure system will swing through Ontario and help push both
the stalled trough and surface boundary eastward. Models diverge on
whether or not the Bermuda High recedes back over the Atlantic. The
trend has been for lower 500 mb heights, therefore allowing the
trough axis to swing through the TN Valley. A cold front trailing
from the attendant surface low is currently forecast to progress
through the region and stall over the northern Gulf Coast. Should the
front make it through the TN Valley, expect higher shower and
thunderstorm coverage on Friday and Friday night due to greater
synoptic forcing from the surface boundary. Although it is shallow,
we should see some relief with dew points dropping into the mid 60s
Friday night and Saturday. High temperatures for the weekend will be
in the mid 80s with pleasant overnight lows in the mid 60s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 633 AM CDT Sun Aug 30 2020
Clusters of SHRA and TSRA will occur over southern TN and far north
AL through this morning. Most of this activity will remain north of
KMSL and KHSV this morning, so have gone with VCSH at both
locations. TSRA are more likely by 17-19Z and have gone with VCTS and
a corresponding TEMPO group from 17-21Z at KMSL and 19-22Z at KHSV.
The chance of TSRA continues tonight, but confidence in timing at the
terminals remains low, so have left out on this issuance. VFR
conditions should prevail outside of TSRA, but patchy FG/BR will be
possible again late tonight and early Monday morning.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...RSB
SHORT TERM...17
LONG TERM...25
AVIATION...17
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 30, 11:13 AM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1213 PM CDT Sun Aug 30 2020
ALZ001>010-016-TNZ076-096-097-311100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
1213 PM CDT Sun Aug 30 2020
This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.
.DAY ONE...This afternoon and tonight.
Thunderstorms will become numerous across the area this afternoon and
evening, with gusty winds and heavy rainfall possible. Localized
flooding could result from slow moving storms or storms that
repeatedly move across the same area.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms will be possible on Monday and Tuesday, with gusty
winds and heavy rainfall possible. Lesser coverage of storms is
expected Wednesday through Saturday, with isolated thunderstorms
possible each day during this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
12
Event by event
6 flash flood, 1 funnel cloud, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Funnel Cloud, Marshall
- When
- August 30, 11:30 AM CST to 11:32 AM CST
- Where
- Marshall County, 2.94 mi NE of Big Spgs
- Reported by
- Social Media
- Coordinates
- 34.280, -86.383
Photos and video of a funnel cloud were received around 11:30 CST in the general vicinity of Pleasant Grove, near the southern end of Lake Guntersville. It is not clear if the funnel cloud touched down (i.e. land spout or waterspout). Location was estimated on multiple photo descriptions.
Thunderstorm Wind, Colbert
- When
- August 30, 3:22 PM CST
- Where
- Colbert County, 2.15 mi SSE of Lane Spgs
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- 911 Call Center
- Coordinates
- 34.800, -87.960
A tree was knocked down at 3300 North Pike. Time estimated by radar.
Flash Flood, Lauderdale
- When
- August 30, 4:08 PM CST to 7:00 PM CST
- Where
- Lauderdale County, 0.57 mi W of Petersville to 0.77 mi WSW of Petersville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.850, -87.690
Flash flooding reported on Cloverdale Road. Water was up to exhaust on cars in the parking lot. This replaces a previous report on Cloverdale Road.
Flash Flood, Colbert
- When
- August 30, 4:23 PM CST to 7:16 PM CST
- Where
- Colbert County, 2.15 mi SSE of Emco Listerhill Jct to 1.31 mi S of Emco Listerhill Jct
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.690, -87.560
Flooding was reported at the intersection of Sockwell Road and Highway 20.
Flash Flood, Colbert
- When
- August 30, 4:28 PM CST to 7:22 PM CST
- Where
- Colbert County, 1.49 mi SSE of Hobgood Siding to 1.59 mi SSE of Hobgood Siding
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.700, -87.620
Flooding was reported at the intersection of Old Highway 20 and Cornelius Landing.
Flash Flood, Colbert
- When
- August 30, 4:32 PM CST to 7:29 PM CST
- Where
- Colbert County, 1.49 mi SSE of Hobgood Siding to 1.19 mi SSE of Hobgood Siding
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.700, -87.620
Flash flooding reported at the intersection of Old Highway 20 and Barbara Street.
Flash Flood, Lauderdale
- When
- August 30, 4:35 PM CST to 7:32 PM CST
- Where
- Lauderdale County, 0.89 mi SE of Petersville to 0.65 mi E of North Florence
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.840, -87.670
A few roads were closed due to flooding between Chisolm Road and Helton Drive in Florence.
Flash Flood, Lawrence
- When
- August 30, 4:39 PM CST to 7:28 PM CST
- Where
- Lawrence County, 0.57 mi W of Moulton to 0.97 mi NW of Moulton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.480, -87.290
Flooding was reported in Moulton.
Heavy Rain, Lawrence
- When
- August 30, 4:43 PM CST to 7:37 PM CST
- Where
- Lawrence County, 1.49 mi SSW of Moulton
- Reported by
- Public
- Coordinates
- 34.460, -87.290
Rainfall amount of 2.79 inches of rain measured in one hour. Storm total amount likely higher, but power outage occurred shortly thereafter.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Dakota, August 30, 20201 death · EF2 · 7 events
- Damaging Winds in Missouri, August 30 to 31, 2020$200,000 · 52 kt wind · 14 events
- Flash Flood and Damaging Winds in Georgia, August 30, 2020$55,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Oklahoma, August 30, 2020$5,000 · 1 in hail · 14 events
- Flash Flooding and Damaging Wind in Tennessee, August 30, 2020$13,000 · 50 kt wind · 5 events
- Flash Flooding in Tennessee, August 30, 2020$15,000 · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 30, 20207 events
- Hail and Damaging Wind in South Dakota, August 30, 20201.5 in hail · 5 events
- Hail in Nebraska, August 30, 20201.75 in hail · 5 events
- Damaging Winds in Texas, August 30, 202061 kt wind · 4 events
- Flash Flooding and Hail in Arizona, August 30, 20201 in hail · 4 events
- Damaging Winds and Lightning Strike in South Carolina, August 30, 2020$4,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906954, 918067, 919511, 919513, 919516, 919517, 919520, 919522, 919523.